North Dakota, 2023Damaging Wind in North Dakota, August 24, 2023
August 24, 2023 · NWS FGF · 1 event in 1 county or zone
On the evening of August 24th, severe storms passed through the Devils Lake Basin causing wind damage near Devils Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 24th, severe storms passed through the Devils Lake Basin causing wind damage near Devils Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 5:31 PM CST, 46 minutes earlier.
Area forecast discussion, Aug 24, 5:31 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
631 PM CDT Thu Aug 24 2023
.UPDATE...
Issued at 620 PM CDT Thu Aug 24 2023
Storms continue to move into the Devils Lake Basin this evening
and stretch down through Bismarck. A few storms could be strong
to severe, with the potential for ping pong size hail and winds up
to 60mph. As the evening progresses, the hail threat decreases
and we turn toward damaging winds as the main threat. Current HI
Res guidance has the storms becoming more linear as they approach
the Red River Valley this evening. Time frame for this is around
02-05z. We will continue to monitor through the evening.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 257 PM CDT Thu Aug 24 2023
Key Messages:
- There is high confidence in thunderstorms within our area this
afternoon into evening, some of which will be strong to severe,
including supercells. Main hazards with severe storms are large
hail up to the size of ping pong balls and wind gusts to 60 mph.
- Best chance for severe thunderstorms this afternoon resides
within eastern North Dakota, particularly in Devils Lake basin,
of which will initially be supercells/multicells keeping large
hail and severe wind gusts at the forefront of hazards. An
expected transition to to more bowing segments/linear mode into
the Red River Valley and northwest Minnesota should limit hail
potential while pushing severe wind gusts to the forefront of
hazards.
Discussion:
Severe thunderstorms have developed in central North Dakota among
an area of synoptic forcing via upper divergence/diffluence within
a mid-upper jet streak at the base of an upper trough still within
SK per water vapor imagery. While this convection is starting
elevated, continued destabilization of the boundary layer ahead of
a surface trough pushing west through North Dakota will help
convection become more surface based, if it already hasn't. While
storms do not appear to be attached or sparked by the surface
trough/frontal boundary moving through the area, this forcing
mechanism will still be a focus for additional convection
throughout the afternoon and evening, in addition to the broader
area of upper divergence.
Shear vector and storm motions with respect to orientation of
forcing mechanisms should initially support splitting supercells
and multicells through at least 6 PM near/within the Devils Lake
basin. Strong unidirectional shear, weak lowest level shear, high
LCLs above 1.5 km, and steep lapse rates aloft would support large
hail and local areas of damaging winds/downdrafts as main
hazards. While a brief tornado cannot be ruled out solely based on
the presence of mesocyclones/supercells and/or interacting cells,
this is not anticipated as a main hazard given such high LCLs and
the expectation of robust downdrafts to quickly whisk away
residence time for sustained tornadogenesis.
With the initial window for discrete supercells and multicells
into Devils Lake basin generally before 6 PM CDT a Severe
Thunderstorm Watch has been issued for this area during this
timeframe. We will continue to monitor the potential for continued
severe thunderstorms east and south of Devils Lake basin within
the Red River Valley into Minnesota after 6 PM CDT.
After around 6 PM CDT, anticipation is for storm mode to
transition from discrete supercells and multicells to more bowing
segments/linear complex as storms interact with each other to
promote cold pool merging, as well as further increasing synoptic
forcing as the main upper trough approaches closer to our area,
turning main hazards away from hail and gusty winds toward mostly
gusty winds late this afternoon into evening within the rest of
eastern North Dakota into northwest Minnesota. Additionally ,there
is a chance that strong to severe bowing segments could extend
overnight tonight after 10 pm within Minnesota given recent
guidance lingering instability ahead of the forcing/convection
collocated within strong shear parallel to storm motions. However
confidence in overnight severe potential is low due to uncertainty
in storms overturning the environment beforehand.
By Friday, the front moves through the area bringing milder
temperatures, drier air, and breezy northerly winds.
.LONG TERM...(Saturday through Thursday)
Issued at 257 PM CDT Thu Aug 24 2023
Ensemble guidance indicates northwesterly flow aloft, with some
potential for embedded shortwave troughs to move through the flow.
One shortwave trough in particular around Sunday brings a chance
for showers and thunderstorms, although the chance for widespread
hazardous weather associated with this trough is low, less than
10%. With this synoptic regime, anticipate near average temperatures,
with brief periods of slightly above and below average
temperatures ahead and behind frontal boundaries, respectively.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Aug 24 2023
Isolated strong thunderstorms are moving through the DVL Basin
this evening. A few have the potential to become severe. Storms
are associated with a front that will continue to pass through the
region overnight. -SHRA and possible TS for GFK and TVF around
01-03z and BJI around 04-12z. DVL will see medium chances for
-SHRA and TS now through 05z. FAR will have the possible VCTS at
times through 12z. Any thunderstorms that moves over a site could
bring erratic winds and BKN cloud decks around 10kft. After the
showers and storms pass winds will switch to the north (around
12-17z). 17-19z winds increase toward 15-20kts, with gusts
approaching 25kts for TVF, DVL, and GFK. Gusts in FAR could reach
20kts. Skies will be mostly clear, with a FEW clouds post 18z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Spender
SHORT TERM...CJ
LONG TERM...CJ
AVIATION...Spender
Hazardous weather outlook, Aug 24, 12:44 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
144 PM CDT Thu Aug 24 2023
MNZ001>009-013>016-022-NDZ006>008-014>016-024-026>030-038-039-054-
251845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Western Walsh-
144 PM CDT Thu Aug 24 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered severe thunderstorms are expected across
the region this evening and tonight. The main hazards will be up
to 60 MPH wind gusts and ping pong ball sized hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ017-023-024-027>032-040-NDZ049-052-053-251845-
South Beltrami-South Clearwater-Hubbard-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
144 PM CDT Thu Aug 24 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 24, 5:49 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Thu Aug 24 2023
NDZ014-250015-
Benson ND-
649 PM CDT Thu Aug 24 2023
...A strong thunderstorm will impact portions of southwestern Benson
County through 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Esmond, or 43 miles west of Devils Lake, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Esmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4807 9985 4814 9968 4788 9957 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 2349Z 261DEG 16KT 4795 9979
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KentThunderstorm Wind, Benson
- When
- August 24, 6:17 PM CST to 6:22 PM CST
- Where
- Benson County, 5 mi ENE of Ft Totten
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 48.020, -98.910
Broadcast media relayed report and pictures of a gas station canopy on a vehicle downed by thunderstorm wind gusts near Saint Michael. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, August 24, 20237 deaths · 4 injured · $165 million · EF2 · 13 events
- Tornadoes and Flash Flooding in Pennsylvania, August 24 to 25, 20236 injured · $1.4 million · EF2 · 82 events
- Wildfire in Texas, August 24 to 29, 2023$7.0 million · 1 event
- Tornado in Florida, August 24, 2023$100,000 · EF0 · 1 event
- Damaging Winds in Pennsylvania, August 24 to 25, 2023$53,000 · 52 kt wind · 11 events
- Damaging Winds in Ohio, August 24 to 25, 2023$60,000 · 73 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, August 24, 2023$45,000 · 50 kt wind · 7 events
- Excessive Heat in Louisiana, August 24, 202336 events
- Hail and Damaging Winds in Wisconsin, August 24, 2023$27,000 · 1.25 in hail · 14 events
- Debris Flow and Flooding in Colorado, August 24, 2023$24,000 · 8 events
- Tornadoes and Hail in North Dakota, August 24, 2023$16,000 · 1 in hail · 11 events
- Damaging Winds in Ohio, August 24, 2023$17,000 · 53 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133087.